Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 7
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Gutman, Yonatan Lindenstrauss, Elon and Tsukamoto, Masaki 2016. Mean dimension of $${\mathbb{Z}^k}$$ Z k -actions. Geometric and Functional Analysis,

    McGoff, Kevin and Pavlov, Ronnie 2016. Random $\mathbb{Z}^d$-shifts of finite type. Journal of Modern Dynamics, Vol. 10, Issue. 02, p. 287.

    Kass, Steve and Madden, Kathleen 2013. A Note on the Uniform Filling Property and Strong Irreducibility. Acta Applicandae Mathematicae, Vol. 126, Issue. 1, p. 253.

    Ceccherini-Silberstein, Tullio and Coornaert, Michel 2012. On the density of periodic configurations in strongly irreducible subshifts. Nonlinearity, Vol. 25, Issue. 7, p. 2119.

    Hamachi, Toshihiro Inoue, Kokoro and Krieger, Wolfgang 2009. Subsystems of finite type and semigroup invariants of subshifts. Journal für die reine und angewandte Mathematik (Crelles Journal), Vol. 2009, Issue. 632,

    Barth, Joseph and Dykstra, Andrew 2007. Weak equivalence for shifts of finite type. Indagationes Mathematicae, Vol. 18, Issue. 4, p. 495.

    Desai, Angela 2006. Subsystem entropy for ℤd sofic shifts. Indagationes Mathematicae, Vol. 17, Issue. 3, p. 353.

  • Ergodic Theory and Dynamical Systems, Volume 24, Issue 4
  • August 2004, pp. 1227-1260

Morphisms from non-periodic $\mathbb{Z}^2$ subshifts II: constructing homomorphisms to square-filling mixing shifts of finite type

  • DOI:
  • Published online: 01 August 2004

Krieger's embedding theorem for $\mathbb{Z}$ mixing shifts for finite type (SFTs) is extended to the $\mathbb{Z}^2$ case. We prove that if X is a non-periodic subshift ($\sigma^vx=x\Rightarrow v=0\in\mathbb{Z}^2$) and Y is a $\mathbb{Z}^2$ square-filling mixing SFT, then there exists a homomorphism $X\to Y$. The proof is a construction which begins by constructing Voronoi tilings using techniques from Part I (S. Lightwood. Morphisms from non-periodic $\mathbb{Z}^2$ subshifts I: constructing embeddings from homomorphisms. Ergod. Th. & Dynam. Sys.23 (2003), 587–609.). A tiling by Delaunay polygons is derived from Voronoi tiling. The union of the boundaries of the Delaunay polygons (referred to as the Delaunay graph) is itself tiled by trees. Words painted on the thickened trees combine to form words on the thickened infinite Delaunay graph. It is the point and sole purpose of square-filling that words on such thickened infinite graphs will correspond to points in the target space.

Combined with the results from Part I, this gives us the $\mathbb{Z}^2$ extension of Krieger's Embedding Theorem: if X is a non-periodic subshift and Y is a $\mathbb{Z}^2$ square-filling mixing SFT, then there exists an embedding $X\hookrightarrow Y$ if and only if $h(X)<h(Y)$, where h denotes the $\mathbb{Z}^2$ entropy. The techniques developed here play a central role in the proof of an embedding theorem for general $\mathbb{Z}^2$ subshifts into square-filling mixing SFTs which will be carried out in a subsequent paper.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *